This can’t be nor­mal

Jamaica Gleaner - - NEWS - Email ques­tions to Doc at sat­ur­daylife@glean­erjm.com and read more in the ‘Out­look Magazine’ to­mor­row.

Q Hi, Doc. I am a fright­ened young man. The rea­son is that I am pro­duc­ing coloured sem­i­nal fluid!

This came as a ter­ri­ble shock to me when it first hap­pened around a month ago. I was fool­ing around with my girl­friend in Port­land. We were kind of ‘pet­ting’. Doc, I dis­charged and sud­denly she said to me: ‘That’s a funny colour’.

I looked down and, to my hor­ror, my man-fluid was bright red. Things got worse be­cause a few days later, my girl­friend dumped me. That was be­cause she thought I must have had some dis­ease.

Well, over the last few weeks, I have not been with a girl. But I have mas­tur­bated a few times. On each oc­ca­sion, that liq­uid has been a strange colour – mostly pink or brown or what they call salmon.

What on earth is go­ing on, Doc? Have I got some se­ri­ous dis­ease? Do I have cancer? In fact, am I dy­ing?

Is it OK to con­tinue hav­ing sex?

A It is al­ways fright­en­ing for a young man when he sud­denly finds that he is pro­duc­ing dis­coloured sem­i­nal fluid. Usu­ally – with med­i­cal help – it is pos­si­ble to sort out the prob­lem. So try not to fret, if at all pos­si­ble.

Now, nearly al­ways the dis­coloura­tion is caused from blood, which is leak­ing from some­where in­side.

Let’s look at the pos­si­ble causes of this in­ter­nal bleed­ing:

Cancer. This is only likely in older men. I do not think it is prob­a­ble at your young age.

In­jury to the tes­ti­cle – but you would ob­vi­ously know if some­one had kicked you there.

In­flam­ma­tion of the sem­i­nal vesi­cles – these are the lit­tle glands that pro­duce a lot of the fluid. In­flam­ma­tion can be caused from sex in­fec­tions.

Bleed­ing cysts in­side those sem­i­nal vesi­cles.

In­flam­ma­tion of the prostate – not all that com­mon at your age.

There are also some gen­er­alised med­i­cal dis­eases which can cause bleed­ing in­side the male sex or­gans. These in­clude high blood pres­sure and clot­ting dis­or­ders.

So what do you do now? Well, you must go to a doc­tor or a hos­pi­tal and tell them frankly about what has been hap­pen­ing. They will ex­am­ine you, in­clud­ing prob­a­bly a rec­tal exam. This is un­com­fort­able for you, but it does en­able the doc­tor to feel the prostate and pos­si­bly the sem­i­nal vesi­cles.

In my view, it would be a good idea if they did an ul­tra­sound scan of your tes­ti­cles, just to rule out any prob­lem there.

But it may well be that they will be able to tell you that noth­ing se­ri­ous is wrong and that you have sim­ply bro­ken a small blood ves­sel (that is, a tube car­ry­ing blood) some­where in­side your sex­ual equip­ment. They will prob­a­bly be able to re­as­sure you that this alarm­ing symp­tom will go away soon.

You ask whether you can con­tinue hav­ing sex. Well, I don’t think you should en­gage in any sex­ual ac­tiv­ity un­til af­ter you have been seen by a doc­tor. That in­cludes mas­tur­ba­tion. But af­ter you have been checked out, it should be OK for you to en­joy a nor­mal sex life. Please make it safe sex!

I am a wor­ried girl, Doc. Last week, I for­got to take my Pill – once or pos­si­bly twice. The very next day, I sud­denly had a heavy, bright-red bleed. It was a sort of pe­riod.

By now, I was tak­ing the Pill again. The menses soon stopped. I seem to be OK at the mo­ment, but is this se­ri­ous, please?

A Your story is one that should be read by ev­ery young woman who is on the Pill or who is con­sid­er­ing go­ing on it.

All fe­males should be aware of this les­son: if you for­get to take a Pill or two, there is a very high chance that you will start bleed­ing.

It is stop­ping the Pill for a day or two that brings on this un­wanted ‘pe­riod’. If the woman im­me­di­ately restarts tak­ing the Pill, then the blood loss will stop.

So it is im­por­tant not to miss Pills in the mid­dle of the pack. You may pro­voke bleed­ing, and you could get preg­nant.

In your case, I guess that ev­ery­thing will now be OK and that you will have a nor­mal pe­riod af­ter the end of the pack as usual. But if the menses do not ar­rive, please check with your doc­tor.

Q Would I do my­self any harm by hav­ing sex with my fi­ancée twice for the night, Doc?

A No. Quit fret­ting. I hope you are us­ing con­tra­cep­tion.

Q I am fe­male, age 19, and I am con­sid­er­ing ac­cept­ing that ‘jab’ thing – what they call Depo-Provera, I think. My boyfriend wants me to do it so that we can have more reg­u­lar sex. But has it any side effects, Doc?

A I don’t think you should base your de­ci­sion on whether your boyfriend wants more sex! But Depo-Provera, a jab taken ev­ery 12 weeks, is a good, ef­fec­tive method of con­tra­cep­tion. Nat­u­rally, it can have side effects. The chief ones are: dis­rup­tion of the menses – like, ex­ces­sively fre­quent pe­ri­ods, or heavy ones, or even ab­sent pe­ri­ods; tran­sient loss of fer­til­ity af­ter com­ing off it; I headaches; I belly­ache; I dizzi­ness; I weight gain; I fluid re­ten­tion with ‘bloat­ing;’ I pos­si­bly, long-term thin­ning of the bones. And, of course, one im­por­tant point about an in­jectable con­tra­cep­tive is that once it’s in, you can­not take it out again! Still, for a lot of young women, Depo-Provera works out just fine.

Hello, Doc. I am a guy of 17 years. Last week­end, I had sex with a girl in St An­drew.

Now, I have an aching in my tes­ti­cles at times. Is this a sign of a sex­u­ally trans­mit­ted in­fec­tion (STI)?

A No. Aching in the tes­ti­cles is most un­likely to be a symp­tom of an STI. In young men, it is more likely to be a sign of sex­ual frus­tra­tion.

In a guy, the com­mon symp­toms of vene­real in­fec­tion are:

white or yel­low dis­charge from the pe­nis; I pain on pass­ing urine; I a pain­less, raw ‘sore’ on the pe­nis, or else­where on the in­ti­mate parts of the body; en­larged glands in the groins. Any guy who has symp­toms like these should see a doc­tor right away, and in the mean­time, no sex!

Q Doc, I am preg­nant and I am real ashamed to tell you that I am not sure who the fa­ther is.

In March, I had sex with a boy from Port Royal, then I had my menses. In April, I went to bed with a young guy from Ne­gril.

I know this was fool­ish, Doc, but that’s how it was. Which one do you think is the fa­ther?

A Well, if you are right in say­ing that you had a pe­riod be­tween these two ‘episodes’, then it is al­most cer­tain that the sec­ond young man (the one from Ne­gril) is the baby­fa­ther.

You see, if a girl has a pe­riod, then it is vir­tu­ally sure that she was not preg­nant at the time. There are ex­cep­tions to this rule, but they are very rare.

Are you in con­tact with the young guy from Ne­gril? If not, I guess you should text or mail him ur­gently. Sounds like his baby may be due soon af­ter Christ­mas.

Newspapers in English

Newspapers from Jamaica

© PressReader. All rights reserved.